Psycho-Babble Medication Thread 382326

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

lithium-terrified- help

Posted by cpallen79 on August 25, 2004, at 19:12:12

Well, I've been having an allergic reaction to trileptal, hence my PDOC insists I get off of it... next up is Lithium and I am TERRIFIED of it. I'm not kidding. I'll only be on 600 Mgs, but the side effects sound exceptionally dangerous and painful... is it true that your thyropid can be PERMANANTLY DAMAGED by this medication??? I don't want to gain a bunch of weight, and I don't want to have a damaged thyroid! I'm super scared.

 

Re: lithium-terrified- help » cpallen79

Posted by CareBear04 on August 25, 2004, at 21:40:10

In reply to lithium-terrified- help, posted by cpallen79 on August 25, 2004, at 19:12:12

hi there,
i'm not a fan of lithium, either, but i take it b/c i've tried the alternatives and it's what works best. i do have some thyroid problems in my family, but lithium hasn't caused my thyroid to slow down and everything. my dr used to test every month, along with BUN/Creatinine, electrolytes, and Li+ level, but since the results have been pretty consistent, i get tested less often. right now, i'm on 1350mg, and it works well for me. i have to take the slow release; the generic lithium makes me sick. i was on as much as 1800mg, and at that dose, the side effects were pretty awful and i did gain some weight, but below a certain threshold, i've been fine on lithium for about a year and a half. as far as i know, every lithium problem is reversible, including diabetes insipidus and thyroid problems... but you might look into it more if you're really worried. good luck!

 

Re: lithium-terrified- help cpallen79

Posted by platinumbride on August 28, 2004, at 21:33:04

In reply to lithium-terrified- help, posted by cpallen79 on August 25, 2004, at 19:12:12

Oh my - this is just the kind of post I have been looking to answer, because I recently started lithium - v e r y reluctantly.

It has been about 6 weeks now, and I tell you no lie when I say that I felt an improvement by the second day I was on it. Tis sounds dumb, but I could actually smile at myself in the mirror when I was putting blush on! With that 600 mgs of lithium, I gained no weight, but rather the courage to join a gym and smile at people. I was scared of weight gain (esp since I was starting zoloft again at the same time as the lithium). I have polycystic ovarian syndrome, and the doc said to watch carbs. I have done so, and I have lost weight!!! Frankly, I think lithium decreases my appetite. I read somewhere that it can do this.

At 600 mgs, we are unlikely to have any permanent damage to anything. It is a sub-clinical dose. Frankly, I would be more worried about depakote than lithium! I hope I always feel this way - this grateful that I finally just went ahead and got on lithium. Nothing else ever did anything for me. Not trileptal, lamictal, keppra, etc.

I hope this helps a bit, and I wish you good luck.....write back. I would love to know how you are doing with it.

Diane


> Well, I've been having an allergic reaction to trileptal, hence my PDOC insists I get off of it... next up is Lithium and I am TERRIFIED of it. I'm not kidding. I'll only be on 600 Mgs, but the side effects sound exceptionally dangerous and painful... is it true that your thyropid can be PERMANANTLY DAMAGED by this medication??? I don't want to gain a bunch of weight, and I don't want to have a damaged thyroid! I'm super scared.

 

Re: lithium-terrified- help

Posted by cpallen79 on August 29, 2004, at 6:29:26

In reply to Re: lithium-terrified- help cpallen79, posted by platinumbride on August 28, 2004, at 21:33:04

Hi diane,
Thank you so much for your words of encouragement. I am going to start the lithium in the next week or two for my BP. I too will be taking 600 MGS. I can't begin to emphasize enough just how encouraging your post is! I'm glad you are feeling so well and will keep you posted on my progress.
Best,
Chris


> Oh my - this is just the kind of post I have been looking to answer, because I recently started lithium - v e r y reluctantly.
>
> It has been about 6 weeks now, and I tell you no lie when I say that I felt an improvement by the second day I was on it. Tis sounds dumb, but I could actually smile at myself in the mirror when I was putting blush on! With that 600 mgs of lithium, I gained no weight, but rather the courage to join a gym and smile at people. I was scared of weight gain (esp since I was starting zoloft again at the same time as the lithium). I have polycystic ovarian syndrome, and the doc said to watch carbs. I have done so, and I have lost weight!!! Frankly, I think lithium decreases my appetite. I read somewhere that it can do this.
>
> At 600 mgs, we are unlikely to have any permanent damage to anything. It is a sub-clinical dose. Frankly, I would be more worried about depakote than lithium! I hope I always feel this way - this grateful that I finally just went ahead and got on lithium. Nothing else ever did anything for me. Not trileptal, lamictal, keppra, etc.
>
> I hope this helps a bit, and I wish you good luck.....write back. I would love to know how you are doing with it.
>
> Diane
>
>
> > Well, I've been having an allergic reaction to trileptal, hence my PDOC insists I get off of it... next up is Lithium and I am TERRIFIED of it. I'm not kidding. I'll only be on 600 Mgs, but the side effects sound exceptionally dangerous and painful... is it true that your thyropid can be PERMANANTLY DAMAGED by this medication??? I don't want to gain a bunch of weight, and I don't want to have a damaged thyroid! I'm super scared.
>

 

Re: lithium-terrified- help

Posted by sac on August 30, 2004, at 20:12:07

In reply to Re: lithium-terrified- help, posted by cpallen79 on August 29, 2004, at 6:29:26

Hello,

I am also supposed to start Lithium ( the controlled release Eskalith) and I too am terrified. I've been on Depakote, Lamictal, Trileptal, etc. I have bipolar II and I really have had more side effects from these meds than benefits. So now my option is Lithium. I guess it has a pretty bad rap with the weight gain, thyroid issues, etc. but from what others have said these seem to be more dose related and I will be starting only at 450mgs. Keep us posted on how you do.

 

Re: lithium-terrified- help

Posted by olysi79 on August 30, 2004, at 21:56:54

In reply to Re: lithium-terrified- help, posted by sac on August 30, 2004, at 20:12:07

Hi there, I will be starting Lithium soon too, scared. have you heard if it has anti-anxiety properties? I hope so, anxiety is huge part of my BP episodes, and trileptal helped /w my anxiousness. Lets keep our fingers crossed

 

Re: lithium-terrified- help

Posted by papeeteebooh on September 2, 2004, at 10:38:37

In reply to Re: lithium-terrified- help, posted by sac on August 30, 2004, at 20:12:07

Hi,

Just wanted to say that I am starting on Lithium as well. My pdoc added lithium to my med cocktail (depakote,Prozax,zyprexa,trazodone) and I am now on 900mg/day. No bad side effects. I feel calmer since I started but I still feel greatly depressed and teary. I am starting to think that meds are not the answer. It has been 8 months that I have my pdoc tweak my meds and I still feel awful a lot of the time.

 

Re: lithium-terrified- help

Posted by biohazard2 on September 3, 2004, at 10:55:58

In reply to Re: lithium-terrified- help, posted by papeeteebooh on September 2, 2004, at 10:38:37

howdy,

I started lithium about two - three months ago. at first i was hesitant about starting it due to it's precautions. but now i am doing just fine on it. i am on an even plateau now. the other meds in my cocktail are lexapro 20 mg, respirdal 4 mg. and lithium slow release @ 1125 mg.

I will say that a month into it, on a non-therapeutic dose i got really anxious. i had extreme racing thoughts and i felt as if i was going crazy, this lasted for a week. i talked to my p-doc and we were both confused by this. because what i was expierencing was not a side effect of the lithium.

so he increased the dosage form 900 mg to 1125mg. and i have been doing fine ever since. and although i have been on it for a short time i am happy with the results. the only bad thing is the diarhea, which should go away in a few weeks.

hope this is helpful.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.